How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Uzair Your Own Question
Dr Uzair
Dr Uzair, Doctor
Category: Medical
Satisfied Customers: 6187
Experience:  MBBS, FCPS (R) General Surgery. Years of experience in Emergency Medicine.
27273415
Type Your Medical Question Here...
Dr Uzair is online now
A new question is answered every 9 seconds

I have swollen glands under the right side of my jaw for abo

Resolved Question:

I have swollen glands under the right side of my jaw for about 3 days. It is tender to touch them. It feels like they are pushing on my throat and it feels uncomfortable to swallow. I saw a Dr. This morning and he said he didn't see any pus or anything and said antibiotics wouldn't help. He gave me a prescription for an antiflammatory instead. Will that help? Or will it go away on it's own?
Submitted: 6 years ago.
Category: Medical
Expert:  Dr Uzair replied 6 years ago.

Hi.
Welcome to JustAnswer. I shall try my best to assist you while you are corresponding with me.

 

Q. Do you have any other symtoms, fever, cough, sore throat or a rash etc.?

 

Q. How is your oral hygiene, any dental infections?

 

Q. Are the glands painful?

 

Q. Any other medical conditions?

 

Q. Are you on any medication?

Customer: replied 6 years ago.
No fever or cough. Had a head cold last week and just got over it but 3 days later my glands swelled up, and it was all of a sudden. The only medication I am taking is the birth control pill called seasonel. It's the one where you are only supposed to get your period every 3 months. I started it two and a half months ago and I wondered if my swollen and painful glands were a side effect. I have had breakthrough bleeding on and off for 3 weeks so am wondering if this pill doesn't agree with me. Other than that I am perfectly healthy. The glands are painful to touch. I see the dentist every six months. I had mu right lower wisdom tooth pulled last August and couldn't open my jaw for 2 weeks afterward and then I had dry socket.
Expert:  Dr Uzair replied 6 years ago.

Hi and thanks for the details.

 

These glands that are swollen are called sub mandibular lymph nodes. These receive lymph afferents from the right side of the lower teeth, submandibular salivary gland and right lower half of the face and the right lower side of the jaw.

Any infections or chronic inflammatory process going on in these regions will make the glands swell up.

 

Viral attacks like the head cold that you experienced can also make them swell up. Chronic inflammation does not make the glands painful to touch however, and that is a sign of something recent going on.

 

I suspect that you may have a dental sinus infection or gum inflammation of the teeth on that side of the mouth.

 

However, sometimes, lymph node enlargement like this one does not have an underlying cause and is self limiting and subsides in a few days.

 

You might need to get your PCP to have another comprehensive look on them and a few tests like Fine Needle Aspiration Cytology and Full Blood Screen with an ESR may be helpful in defining an etiology.

 

Antibiotics are not helpful unless, you know the cause of inflammation and the pathogen involved and are only warranted when there is fever. So your PCP was right in not starting you on one immediately.

 

Use the anti inflammatories for a week and if the glands do not decrease in size then further workup is advised.

 

OCPs do not cause lymphadenopathy. If you think your contraceptive pill is not good for you then I suggest you substitute it with another one.

 

--Hope this helps--

 

Best wishes.

Dr Uzair and 4 other Medical Specialists are ready to help you

Related Medical Questions